South Carolina, 2016

Flooding in South Carolina, May 19, 2016

May 19, 2016 · NWS CAE · 2 events in 2 counties and zones

Locally heavy rainfall produced some minor flooding of ditches and streets.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Locally heavy rainfall produced some minor flooding of ditches and streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 19, 11:01 AM EST, 24 minutes earlier.

Area forecast discussion, May 19, 11:01 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1201 PM EDT THU MAY 19 2016

.SYNOPSIS...
Weak cold air damming remains over the northern portion of the
forecast area with an upper level disturbance moving into the
Upstate. Showers and thunderstorms in the Upstate north central
GA will move into the forecast area this morning. Unsettled
weather will continue as a front stalls over the area today, then
lifts north as a warm front late Friday. A cold front will then
move through on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and isolated thunderstorms associated with the leading
edge of upper disturbances will move across the forecast area
today. A wedge boundary at the surface will set up near the CSRA
and lift slightly northward during the day. Current 88d regional
composite shows a west to east band moving across the northern and
central midlands early this afternoon. a more convective feature
moving eastward across southern/eastern ga. Expect showers with a
few isolated thunderstorms across the area through the afternoon.
Based on current trends expect the activity to diminish from sw to
ne through the afternoon hours except for areas south of the
boundary which includes the srn csra/srn midlands.

During the afternoon, instability increases over the CSRA and
southern Midlands, which will be south of the wedge boundary.
Models indicate MLCAPE values ranging from 500 J/kg to 1000 J/kg
across the southern FA. Forecast soundings suggest weak updraft
potential though due to tall, skinny CAPE profiles. Expect
additional showers and thunderstorm to develop during the
afternoon with limited/isolated severe potential. A saturated
atmosphere, PWAT values around 1.75 inches and weak mean wind
profiles raise concerns for locally heavy rainfall to the south.
For the northern portion of the forecast area, models show shower
coverage decreasing during the afternoon. Rainfall amounts in the
northern Midlands should be light.

Rainfall amounts will generally range from 0.50 inches to 1.00
with locally heavier amounts possible, mainly in the southern
portion of the forecast area. A tight temperature gradient will
exist throughout the day. Based on current readings and satellite
trends have lowered temperatures across the northern and central
Midlands for the afternoon...expect temperatures to climb close to
earlier forecasted values across the central/southern csra and srn
midlands.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Coverage of showers should diminish a bit from west to east
tonight. Even though there may be a break in the rain coverage for
a period, as a weak ridge axis aloft moves over the area, still
expecting chance pops overnight. Lows tonight in the 60s.

The better chance for showers and thunderstorms appears as if that
will be on Friday. The surface wedge will be weakening and
lifting north as a warm front. The upper pattern turns more
southwesterly as a weak ridge axis moves east of the cwa. Deep
moisture, with high precipitable water values, combined with the
lifting wedge and shortwave energy, will result in the development
of numerous showers and thunderstorms across the area. There is
the potential for a few of the thunderstorms to be strong or
severe, especially over the southern third of the cwa. Warmest
temperatures will be across the CSRA and eastern Midlands where
highs will be in the upper 70s, with lower to mid 70s elsewhere
across the area.

By Friday night, the upper trough will be closer to the region.
With plenty of moisture still available, the potential for
periods of heavy rainfall will also be higher overnight Friday as
a surface low tracks through the area, along with the upper low
pushing through. Overnight lows in the middle 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models in relatively good agreement with the longer term pattern.

cold front will move through the forecast area Saturday morning,
with the front pushing east of the area during the afternoon. Models
suggest the front will move offshore by the afternoon. There will
still be a chance for showers and a few thunderstorms early in the
day Saturday, with the chance for rainfall diminishing by the
afternoon.

By Saturday night and into Sunday, drier air will move in behind
the front. However there will continue to be a slight chance for
showers across the northeastern counties as the moisture moves
out. The upper low will lift northeast early next week allowing
ridging and surface high pressure to build in. This pattern
supports dry weather and near normal temperatures.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
IFR cigs at CAE/CUB and OGB. AGS/DNL will remain south of the
wedge boundary and will generally experience MVFR conditions. A
mid-level shortwave trough will help support showers and isolated
thunderstorms through a good portion of the day. Thunderstorm
coverage will be too isolated to include in TAFs as of now but
will be most likely at AGS/DNL and OGB. IFR cigs may show some
diurnal improvement in the afternoon to low-end MVFR conditions
for all sites. Cigs are expected to lower again tonight with the
wedge boundary still in place.

Winds may be variable most of the day due to the boundary. Showers
or thunderstorms today will lead to reduced visibilities at times.

EXTENDED AVIATION OUTLOOK...Increasing moisture ahead of a cold
front Friday will bring chances of showers and associated
restrictions through Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 19, 5:49 AM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
649 AM EDT THU MAY 19 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
649 AM EDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE
AFTERNOON. THE MAIN THREAT WITH ANY STRONGER ACTIVITY WILL BE THE
HEAVY RAINFALL POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND STRONG THUNDERSTORMS, WITH HEAVY RAINFALL BEING THE
PRIMARY THREAT, WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kershaw

When
May 19, 11:25 AM EST
Where
Kershaw County, 4.18 mi N of Elgin to 4.43 mi NNE of Elgin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.230, -80.790

County Sheriff reported street flooding on Smyrna Road.

Flood, Bamberg

When
May 19, 5:18 PM EST
Where
Bamberg County, 0.58 mi E of Denmark to 0.56 mi E of Denmark
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.320, -81.140

Sheriff office reported minor street flooding with ditches full in Denmark.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631972, 631971.